Alert archive / North Dakota / Wind Advisories in 2019
Wind Advisory 3, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Mar 14, 2019, 5:14 AM MDT for 8 counties in North Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2019, 5:14 AM MDT (11:14 UTC)
- Expired
- Mar 14, 2019, 10:17 AM MDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bottineau County, ND, Hettinger County, ND, McHenry County, ND, Mercer County, ND, Oliver County, ND, Renville County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WWUS73 KBIS 141114 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 614 AM CDT Thu Mar 14 2019 NDZ003-004-011-012-019>021-033-041-044-141915- /O.NEW.KBIS.WI.Y.0003.190314T1114Z-190315T0000Z/ Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Stark- Hettinger-Adams- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Minot, Velva, Towner, Drake, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Dickinson, Mott, New England, and Hettinger 614 AM CDT Thu Mar 14 2019 /514 AM MDT Thu Mar 14 2019/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until 7 PM CDT /6 PM MDT/ this evening. * TIMING...Through early Thursday evening. * WINDS...Northwest 30 mph with gusts to 55 mph. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Roads will be slippery from blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ KS/TWH
1 follow-up statement
733 WWUS73 KBIS 141617 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1117 AM CDT Thu Mar 14 2019 NDZ003-004-011-012-019>021-033-041-044-141730- /O.CAN.KBIS.WI.Y.0003.000000T0000Z-190315T0000Z/ Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Stark- Hettinger-Adams- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Minot, Velva, Towner, Drake, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Dickinson, Mott, New England, and Hettinger 1117 AM CDT Thu Mar 14 2019 /1017 AM MDT Thu Mar 14 2019/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Bismarck has cancelled the Wind Advisory. The winds have diminished and the wind advisory is cancelled. $$ ZH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 14, 5:10 AM MDT, 4 minutes earlier.
Area forecast discussion, Mar 14, 5:10 AM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 610 AM CDT Thu Mar 14 2019 .UPDATE... Issued at 610 AM CDT Thu Mar 14 2019 Latest radar shows the back edge of the light snow stretching from Turtle Lake to Washburn, and from Mandan to Elgin. Have decided to cancel the winter weather advisory for southwest and a portion of central ND. Will continue the winter weather advisory from Morton County south to Sioux, and also in Burleigh, Sheridan, Pierce, and Rolette counties. Blizzard conditions continue in the James River Valley and far south central ND. BUFKIT soundings and current observations support the need for a wind advisory today portions of southwest through north central ND. Would expect this to follow a bit farther to the east once the winter weather advisory ends later this morning. Expect northwest winds between 30 mph and 55 mph through the afternoon. Updates to text products coming. && .SHORT TERM...(Today and tonight) Issued at 346 AM CDT Thu Mar 14 2019 Numerous changes to ongoing headlines. Snow has ended across the far southwest, so removed Stark and Slope counties from the winter weather advisory, and removed Bowman from the blizzard warning. After watching the radar imagery and water vapor loop, it has become apparent that the heaviest snow/blizzard conditions will be confined from Wells county south to Kidder and Emmons counties, and extending through the James River Valley. Thus, the blizzard warning that encompassed the rest of south central ND (Bismarck/Mandan) has been replaced by a winter weather advisory. This better fits the lower snow amounts and visibilities expected through mid morning. Also, the blizzard warning across the Turtle Mountains has been replaced by a winter weather advisory, which fits the visibility observations much better. Latest water vapor imagery shows the upper low centered over southeastern Nebraska, slowly shifting east-northeast with time. Dry slot working into far southeastern North Dakota, just scraping the far southern James River Valley. Snow will eventually fill back in again as noted in an increase of radar reflectivities over eastern South Dakota. A TROWAL signature also remains parked over the southern James River Valley through the morning, thus ample moisture will remain available as decent synoptic scale ascent continues. Snow will gradually end across south central by mid morning, and over the James River Valley by early afternoon. Northwest winds today remain strong. BUFKIT soundings show that a high end wind advisory will be needed once the winter weather advisory ends at 15z, possibly sooner if visibilities improve. Soundings also show that some sites may achieve high wind warning criteria at times, with sustained winds to 40 mph, but the overall majority of models indicate that a wind advisory should suffice. This will be passed along to the dayshift to make that determination. Winds will subside tonight. Highs today will be in the upper 20s to lower 30s. Lows tonight between 10 and 20. .LONG TERM...(Friday through Wednesday) Issued at 346 AM CDT Thu Mar 14 2019 The long term period is looking more optimistic in terms of tranquility and temperatures. With the exception of a weak clipper Friday night and again Sunday night, the extended period is void of any precipitation. Even with the clippers, hard pressed to see much more than a tenth of an inch of snowfall. Highs Friday through the weekend will be in the 30s, then upper 30s to mid 40s by mid-week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 610 AM CDT Thu Mar 14 2019 IFR cigs and LIFR/VLIFR vsbys in blizzard conditions at KJMS will continue through 18z. Light snow will end at KBIS by 14z with cigs returning to low vfr. Elsewhere, vfr cigs/vsbys expected today with gusty northwest winds to 45kt at times. Winds will subside tonight with areas of stratus likely developing after midnight. This is reflected in KJMS, and may be expanded in future forecasts. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for NDZ003- 004-011-012-019>021-033-041-044. Winter Weather Advisory until 10 AM CDT /9 AM MDT/ this morning for NDZ005-013-022-034-035-042-045. Blizzard Warning until 4 PM CDT this afternoon for NDZ023-025- 036-037-046>048-050-051. && UPDATE...KS SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous weather outlook, Mar 14, 3:04 AM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 404 AM CDT Thu Mar 14 2019 NDZ023-025-035>037-046>048-050-051-150915- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 404 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A blizzard warning remains in effect through late afternoon. See www.weather.gov/bis for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call the Bismarck National Weather Service at 1-800-247-0212 with visibility and snowfall reports. NDZ005-012-013-019>022-034-041-042-044-045-150915- Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Morton- Hettinger-Grant-Adams-Sioux- 404 AM CDT Thu Mar 14 2019 /304 AM MDT Thu Mar 14 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A winter weather advisory remains in effect until late morning. See www.weather.gov/bis for further details. Northwest winds between 30 and 55 mph can be expected through the afternoon. A wind headline will likely become warranted once the winter weather advisory ends. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>004-009>011-017-018-031>033-040-043-150915- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie- Dunn-Golden Valley-Billings-Stark-Slope-Bowman- 404 AM CDT Thu Mar 14 2019 /304 AM MDT Thu Mar 14 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Local storm report, Mar 14, 2:23 AM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
323 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HEAVY SNOW ELLENDALE 46.00N 98.53W
03/14/2019 E12.0 INCH DICKEY ND EMERGENCY MNGR
STORM TOTAL SNOWFALL SO FAR. STILL SNOWING.
&&Local storm report, Mar 14, 2:27 AM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
327 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM BLIZZARD ELLENDALE 46.00N 98.53W
03/14/2019 DICKEY ND EMERGENCY MNGR
NEAR ZERO VISIBILITY FOR SEVERAL HOURS.
ESTIMATED STORM TOTAL OF 12 INCHES OF SNOW
SO FAR AND STILL SNOWING.
&&Local storm report, Mar 14, 5:04 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
604 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM SNOW HARVEY 47.77N 99.94W
03/14/2019 M4.0 INCH WELLS ND PUBLIC
LOW VISIBILITY NEAR THE GROUND IN BLOWING
AND DRIFTING SNOW.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 10:13 AM MDT | Winter Weather Advisory | BIS | Dickey, Emmons, Foster, Kidder, LaMoure, Logan and 3 more | 8 hr |
Nearby
Wind Advisories in North Dakota, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.